Alert archive / Kentucky / Red Flag Warnings in 2007

Red Flag Warning 2, NWS Jackson, KY

March 7, 200724 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Mar 7, 2007, 10:34 AM EST for 24 counties in Kentucky. It took effect at Mar 7, 2007, 1:00 PM EST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 7, 2007, 10:34 AM EST (15:34 UTC)
In effect from
Mar 7, 2007, 1:00 PM EST
Expired
Mar 7, 2007, 6:00 PM EST
In force
5 hr
Issued by
NWS Jackson, KY
All 24 counties

Bell County, KY, Breathitt County, KY, Clay County, KY, Estill County, KY, Floyd County, KY, Harlan County, KY, Jackson County, KY, Knott County, KY, Knox County, KY, Laurel County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, McCreary County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Powell County, KY, Pulaski County, KY, Rockcastle County, KY, Wayne County, KY, Whitley County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 47 km from the middle of the area, began a volume at 15:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 3.6 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2007-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2007-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1412 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
238 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KJKL 071534
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
1034 AM EST WED MAR 7 2007

...LOW RELATIVE HUMIDITIES AND GUSTY WINDS EXPECTED THIS AFTERNOON...

.LOW RELATIVE HUMIDITIES...COMBINED WITH 20 FOOT WINDS AROUND 15
MPH...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.
RELATIVE HUMIDITIES ARE EXPECTED TO FALL TO AROUND 25 PERCENT THIS
AFTERNOON. AS EVENING APPROACHES...THE RELATIVE HUMIDITY IS EXPECTED
TO RISE...AND 20 FOOT WINDS WILL DROP BELOW CRITICAL LEVELS.

KYZ058-059-068-069-079-080-083>088-108>118-120-072300-
/O.NEW.KJKL.FW.W.0002.070307T1800Z-070307T2300Z/
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-HARLAN-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-PIKE-
1034 AM EST WED MAR 7 2007

...RED FLAG WARNING IN EFFECT UNTIL 6 PM EST THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 1 PM UNTIL 6 PM EST THIS
AFTERNOON.

DRY CONDITIONS AND GUSTY WINDS ARE EXPECTED ACROSS THE AREA THIS
AFTERNOON. RELATIVE HUMIDITIES ARE EXPECTED TO DROP TO AROUND 25
PERCENT...WITH 20 FOOT SUSTAINED WINDS OF AROUND 15 MPH OUT OF THE
SOUTHWEST. A FEW WIND GUSTS TO AROUND 25 MPH ARE LIKELY THIS
AFTERNOON AS WELL...ESPECIALLY ON THE RIDGES. THIS WILL CREATE
CRITICAL FIRE WEATHER CONDITIONS ACROSS THE AREA THIS AFTERNOON.
WINDS ARE ALSO EXPECTED TO SHIFT TO THE WEST...AND THEN
NORTHWEST...OVER THE AREA DURING THE AFTERNOON. AS DAYTIME HEATING
ENDS...RELATIVE HUMIDITIES WILL RISE ABOVE CRITICAL LEVELS THIS
EVENING. 20 FOOT WIND SPEEDS WILL ALSO DECREASE BELOW 15 MPH TOWARDS
EVENING...ENDING THE CRITICAL FIRE WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

WJM
2 follow-up statements
000 
WWUS83 KJKL 071949 AAA
RFWJKL

RED FLAG WARNING...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
249 PM EST WED MAR 7 2007

...LOW RELATIVE HUMIDITIES AND GUSTY WINDS TO CONTINUE THIS
AFTERNOON...

.LOW RELATIVE HUMIDITIES...COMBINED WITH 20 FOOT WINDS AROUND
15 MPH...WILL CREATE CRITICAL FIRE WEATHER CONDITIONS THE REST
OF THE AFTERNOON. RELATIVE HUMIDITIES BETWEEN 20 AND 25 PERCENT 
WILL PERSIST THROUGH LATE AFTERNOON. AS EVENING APPROACHES...THE
RELATIVE HUMIDITY IS EXPECTED TO RISE...AND 20 FOOT WINDS WILL DROP
BELOW CRITICAL LEVELS.

KYZ058-059-068-069-079-080-083>088-108>118-120-072300-
/O.CON.KJKL.FW.W.0002.000000T0000Z-070307T2300Z/
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-HARLAN-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-PIKE-
249 PM EST WED MAR 7 2007

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON...

A RED FLAG WARNING REMAINS IN EFFECT UNTIL 6 PM EST THIS
AFTERNOON. 

DRY CONDITIONS AND GUSTY WINDS WILL CONTINUE ACROSS THE AREA THROUGH
THE REST OF THE AFTERNOON. RELATIVE HUMIDITIES BETWEEN 20 AND 25
PERCENT WERE OCCURRING...WITH 20 FOOT SUSTAINED WINDS OF AROUND 15
MPH OUT OF THE WEST. A FEW WIND GUSTS TO AROUND 25 MPH WILL ALSO
PERSIST THROUGH THE AFTERNOON AS WELL...ESPECIALLY ON THE RIDGES.
THIS WAS CREATING CRITICAL FIRE WEATHER CONDITIONS ACROSS THE AREA
THIS AFTERNOON. WINDS ARE ALSO EXPECTED TO SHIFT TO THE NORTHWEST
LATE THIS AFTERNOON...ESPECIALLY NORTH OF THE HAL ROGERS PARKWAY...AS
A WEAK COLD FRONT MOVES THROUGH THE AREA. AS DAYTIME HEATING
ENDS AND THE COLD FRONT PASSES THROUGH THIS EVENING...RELATIVE
HUMIDITIES WILL RISE ABOVE CRITICAL LEVELS. 20 FOOT WIND SPEEDS WILL
ALSO DECREASE BELOW 15 MPH TOWARDS EVENING...ENDING THE CRITICAL FIRE
WEATHER CONDITIONS.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

WJM
000 
WWUS83 KJKL 072259
RFWJKL

RED FLAG WARNING
NATIONAL WEATHER SERVICE JACKSON KY
559 PM EST WED MAR 7 2007


KYZ058-059-068-069-079-080-083>088-108>118-120-080000-
/O.EXP.KJKL.FW.W.0002.000000T0000Z-070307T2300Z/
ESTILL-POWELL-ROCKCASTLE-JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-
WHITLEY-KNOX-BELL-HARLAN-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-PIKE-
559 PM EST WED MAR 7 2007

...RED FLAG WARNING WILL EXPIRE AT 6 PM EST THIS AFTERNOON...

THE COMBINATION OF DRY AIR AND STRONG WINDS HAS RETREATED FROM
CRITICAL LEVELS LATE THIS AFTERNOON. AS THE EVENING PROGRESSES...
WINDS WILL SHOW A DIMINISHING TREND...AND RELATIVE HUMIDITY WILL
GRADUALLY INCREASE.

$$

HAL

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 7, 6:22 AM EST, 4 hours 12 minutes earlier.

Area forecast discussion, Mar 7, 6:22 AM EST, 4 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
622 AM EST TUE MAR 7 2007

.SHORT TERM.../TODAY THROUGH FRIDAY NIGHT/

A CLIPPER SYSTEM WHICH IS SLIDING DOWN THE BACK SIDE OF THE UPPER
TROUGH IS MOVING TOWARDS THE AREA. LOOKING UPSTREAM AT THE RADAR AND
SATELLITE HAVE LEFT ME UNIMPRESSED. TOOK OUT ALL OF THE MEASURABLE
RAIN FROM THE FORECAST FOR TODAY. LEFT SOME SPRINKLES IN THE
FORECAST FOR THIS AFTERNOON IN A NARROW BAND EXTENDING FROM FLEMING
TO MARTIN COUNTIES. THE AREA TO THE NORTH AND EAST OF THE FORECAST
AREA WILL BE SOME THE MEASURABLE PRECIPITATION. THE CLOUDS WILL BE
COMING IN...HOWEVER THE SYSTEM IS SO DRY THAT NO MEASURABLE
PRECIPITATION WILL HAVE A CHANCE TO DEVELOP. A HIGH PRESSURE SYSTEM
WILL BE MOVING INTO THE AREA ON THURSDAY AND WILL STAY IN PLACE
UNTIL THE NEXT SYSTEM MOVES INTO THE AREA THIS WEEKEND. THE JET
STREAM AND UPPER AIR WILL BE TRANSITIONING TO A MORE ZONAL PATTERN
WHICH SHOULD RESULT IN SOME SYSTEMS WITH A LITTLE MORE MOISTURE AND
WILL ALSO ALLOW US TO WARM UP A BIT. THE TEMPERATURE FORECAST WAS
ONLY TWEAKED A LITTLE FROM DAY SHIFT. THE GFS MOS LOOKS LIKE IT HAS
A BETTER HANDLE ON THE TEMPERATURES. THE ETA MOS SEEMS TO BE TOO
WARM. BLENDED THE MOS WITH MORE WEIGHT GIVEN TO THE GFS MOS.

.LONG TERM.../SATURDAY THROUGH TUESDAY NIGHT/

THE MODELS ARE IN PRETTY GOOD AGREEMENT THROUGH SATURDAY...SO THE
FORECAST STAYS PRETTY CLOSE TO THE GFS SOLUTION ON SATURDAY. A BLEND
OF THE ECMWF AND NCEP ENSEMBLE MEAN IS THE BEST COMPROMISE SOLUTION
FOR THE SUNDAY TO TUESDAY  TIME FRAME. ON SUNDAY...THE GFS TAKES A
SHORT WAVE OVER THE PLANES AND DEVELOPS A FAIRLY STRONG CUT OFF
UPPER LOW...AND DROPS IT DUE SOUTH AND BY MONDAY HAS THE LOW
CENTERED JUST WEST OF HOUSTON. A MORE REASONABLE SOLUTION WOULD BE
TO CONTINUE TO MOVE THE TROUGH TO THE EAST WITH THE UPPER TROUGH
MOVING THROUGH THE AREA BY MONDAY NIGHT. MADE A FEW ADJUSTMENT TO
THE FORECAST TO REFLECT THAT TREND AND TO ADJUST TEMPERATURES AND
POPS ACCORDINGLY.

&&

.AVIATION.../12Z TO 12Z/...UPDATED

VFR CONDITIONS THROUGH MAJORITY OF TAF PERIOD. MIGHT SEE A VERY
BRIEF PERIOD OF MVFR CEILINGS AFTER 2Z THURSDAY AT JKL. SUSTAINED
SURFACE WINDS OF 6-8 KNOTS WILL BE POSSIBLE AFTER 16Z TODAY...WITH
GUSTS OF 15-20 KNOTS AT ALL THREE TAF SITES. IT APPEARS THESE WINDS
WILL BE CONFINED TO VERY NEAR THE SURFACE...SO LOW LEVEL WIND SHEAR
IS NOT A CONCERN AT THIS TIME.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM....JJ
AVIATION...AR
Hazardous weather outlook, Mar 7, 4:43 AM EST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
443 AM EST WED MAR 7 2007

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-081245-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
443 AM EST WED MAR 7 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ

Nearby

Red Flag Warnings in Kentucky, 2007Every red flag warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.